Talk

Advanced search

Duloxetine for fibromyalgia pain

(47 Posts)
TheLadyAnneNeville Sat 22-Feb-20 14:07:06

Has anyone else had horrid side effects and weight gain with this?

OP’s posts: |
JustMyName Sat 22-Feb-20 14:35:31

I took this for 18 months, for depression. I didn't gain weight, but it affected my sleep and it is VERY difficult to come off. I had brain zaps for months and months. However, it did help with pain. After coming off it slowly and painfully I thought maybe I shouldn't have and tried to start again, but felt very ill when I started taking it again and gave up quickly.

TheLadyAnneNeville Sat 22-Feb-20 21:01:45

Oh. I wish I’d never started it. I’m in a total “brain fog” every day.

OP’s posts: |
Ijustneed Sat 22-Feb-20 21:22:53

I felt like that at first as well, but it did wear off after a while. I would probably give it another week or so and see if the side effects improve. Any longer and you may struggle when you come off it, I wouldn't just stop taking it, but speak to your gp before doing so.

TheLadyAnneNeville Sat 22-Feb-20 21:37:52

@Ijustneed, I did try to stop it myself as couldn’t get an appointment with GP but...felt dreadful. Dizzy, really spaced out and very sickly. I’ve made an appointment with the pharmacist at the surgery whilst I’m waiting to see the GP again.

OP’s posts: |
Ijustneed Sun 23-Feb-20 20:29:50

It's a pity that doctors either aren't aware of or don't tell us how difficult it is to come off this drug. My gp didn't mention it to me at all when he prescribed it. There's lots online about how people struggle with withdrawal.

TheLadyAnneNeville Mon 24-Feb-20 17:03:32

@Ijustneed, that’s true. Had she said “this MAY help your symptoms or may not. However, it’s a total nightmare to come off” I’d have been inclined to say “no, thank you”.

I saw the pharmacist today. She’s changed the dose of my Duloxetine and I’m to take that lesser dose for two weeks til I see my GP. Then, reduce further; then hopefully stop altogether.

I was in Boots today and stocked up on vitamins and Evening Primrose Oil for when I come off HRT as apparently, I learned today, women taking HRT for up to one year, there’s no increased risk of breast cancer. If you’ve been on it up to 4 years and above, the risk for breast Ca. continues EVEN WHEN YOU COME OFF HRT. My family has had deaths due to breast ca. so, I’m hoping to come off that as well. I’m tired of taking medicines (with all their awful potential side effects/withdrawal symptoms) and STILL feeling like shite. Enough!

OP’s posts: |
Voila212 Mon 24-Feb-20 17:42:10

I was on it for 6 months, the doctor portrayed it as a wonder drug and I was desperate. It did help with pain but not enough to keep living with the side effects. I stick it out for 6 months and it took me about 5 weeks to come off it.

Ijustneed Mon 24-Feb-20 18:24:55

@Voila212 you were lucky only needing 5 weeks to come off it! It took me several months and I still had brain zaps then, that I found very alarming.

Voila212 Mon 24-Feb-20 18:47:31

I know ijustneeds I think it was because I was only on 30 mgs and refused to up the dose. I just had so many side effects (including weight gain and terrible sweats) and they didn't subside so no way would I increase them. I know other people who are on duloxetine and find it works great but if it doesn't it's hell to come off.

emmathedilemma Mon 24-Feb-20 19:21:57

I got up to 60 or 70mg for nerve pain and had to come off it after increasing dizzy spells and the final straw was having a resting heart rate of 115 and blood pressure through the roof. I didn't feel great while I was on it and it didn't me cure the pain either!

emmathedilemma Mon 24-Feb-20 19:22:52

Oh, the sweats......yes, I'd forgotten about that! I always suspected it was related to the duloxetine so your experience sounds very similar.

Izzybuzzybuzzybees Mon 24-Feb-20 19:25:36

I’m on 120mg every evening, it’s used as an antidepressant as well for me. I’m not sure the drug is at fault for my weight gain but I didn’t have any great issues starting it.

TheLadyAnneNeville Mon 24-Feb-20 19:46:26

@Voila212, that’s exactly my thinking. I was crawling about with joint pain and took the prescription full of hope. But here I am, months later, still having pain (not as much), fatter, nauseated, dizzy and so tired, I could sleep 18hrs a day given the chance. I really believed that with the lessening of my aches and pains, I could start running again. However, I’ve stopped my cycling and the running? Too knackered to even contemplate it. And that’s why (I imagine) my weight’s increased. The nausea feels like morning sickness without the actual vomiting. So, I’m kind of grazing...little and often. If I stay on this medication much longer, I’ll be feeling slightly less pain but about 4 stones heavier.

I’m actually really annoyed with MYSELF. I ought really to have asked more questions instead of just taking the tablets.

OP’s posts: |
Voila212 Mon 24-Feb-20 20:08:38

I was exactly the sameTheladyAnne, in fact I read up on line about duloxetine and all the negative info about it but I was desperate to try anything that would work. I have fibro as well so no how you feel. I was completely breathless, dizzy, light headed and sweating buckets on it. The side effects were just horrible.

TheLadyAnneNeville Mon 24-Feb-20 23:20:01

@Voila212 ... I was only a month in and went to see my go complaining of breathlessness. She wasn’t sure why so sent me for an X-ray which was fine. So now, she thinks it’s anxiety related which I’ve NEVER had before. My husband has stopped asking me to hill walk with the dog at weekends. I have to do the flat (canal) walk. And even then I can’t walk and speak comfortably at the same time. How did it affect you in terms of breathlessness? Hope you don’t mind my asking.

OP’s posts: |
RandomMess Mon 24-Feb-20 23:36:53

Took me about a year to come of it. Was splitting the lowest capsules down using special scales at the very end. Did work though no brain zaps!

Can't remember if the lowest dose is 10 or 20 mg...

Voila212 Tue 25-Feb-20 07:05:18

I would be panting climbing the stairs, struggling to catch my breath. One time I had to sit on the stairs and wait about 15 minutes until the heavy breathing stopped, it felt like I couldn't get enough air into my lungs. My doctor sent me for a chest x-ray which was clear. I still get some breathlessness now but only if I over do it and nothing as bad as when I was in the duloxetine.

TheLadyAnneNeville Tue 25-Feb-20 12:58:23

@RandomMess I think gp said it was 20mg.

@Voila212 has the breathlessness resolved now? I assumed I was developing COPD 😐

OP’s posts: |
TheLadyAnneNeville Tue 25-Feb-20 12:59:31

Sorry @Voila212, just taken in your final sentence.

OP’s posts: |
ElfrideSwancourt Tue 25-Feb-20 13:09:12

I tried duloxetine for fibro and depression - it was the worst thing I have ever done, and triggered the beginning of a major depressive episode.

The brain zaps were the worst side effect for me - I only managed to come off it by opening up the capsules, counting out how many 'pickles' were inside (65) and reducing by a pickle a day.

When I told the psychiatrist what I was doing he thought I was even more mad and said he hadn't heard of anyone doing this. He didn't have any other suggestions about how to reduce the dose very slowly.

I would recommend reducing it this way - I came off it in a couple of months, without the awful brain zaps.

TheLadyAnneNeville Tue 25-Feb-20 13:14:14

@ElfrideSwancourt. Doctors amaze me. First of all, no warning from my own GP about the bloody dreadful possible side effects nor how difficult it is to come off it. When you’re desperate you RELY on them to do their absolute best for you.

This morning, I’ve FINALLY gotten my appointment at the hospital to see a Rheumatologist. It may not even BE fibromyalgia! 😡

OP’s posts: |
SinisterBumFacedCat Tue 25-Feb-20 13:22:47

This is the only drug I’ve ever taken that I reacted badly to. Dizziness, nausea, weird rushing sensations all over my body, feeling disconnected. Waking up agitated at night, unable to get back to sleep, then exhausted and nearly falling over asleep in the day. Then I developed a UTI and was pretty much bedridden, except for doing the school run, which I walked because I didn’t trust myself to drive. I lasted 2 weeks on it and ditched it, drs said the side effects would wear off after a month but I couldn’t last that long. I lost half a stone in weight because I could barely eat due to constant nausea, a dioreah. And my memory of the time has blank spots. I decided I’d rather have the pain back. I now take Gabapentine and nortriptyline for facial pain and it works pretty well. Duloxitine was poison to me.

Voila212 Tue 25-Feb-20 13:55:12

@TheLadyAnneNeville have they checked your vitamin d levels. Vit d deficiency can cause chronic pain in limbs also. They found I was deficient and put me on high dose for a few weeks.

TheLadyAnneNeville Tue 25-Feb-20 18:50:14

@Voila212, no. I’m thinking of having a private Vit/thyroid test done. My GP has never suggested testing. If I make any suggestion, she takes a dim view of things and says “sometimes, the internet can be our worst enemy” I think she means in terms of possible self-diagnosis.

@SinisterBumFacedCat, that sounds dreadful. My GP told me also, that any early side effects would wear off. They haven’t.

I’m SO looking forward to being off this awful drug. Will start on my Evening Primrose soon.

OP’s posts: |

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »